How Low is Too Low? Blood Sugar and Hypoglycemia

The Importance of Just-Right Blood Sugar Levels

Testing blood sugar
ballyscanlon/DigitalVision/Getty Images

Keeping blood sugar (glucose) levels from rising too high is the main goal of diabetes care. But glucose levels that drop too low, a condition called hypoglycemia, can be a problem, too.

Luckily, the condition is fairly easy to treat if caught early. It's important for people with diabetes to be able to recognize hypoglycemia as soon as the symptoms begin and monitor them. If you find a pattern, where you are having low blood sugars frequently, you should let your health care providers know so that they address and fix the issue.

Overview

Those most at risk include people with type 1 diabetes (particularly children) and those with type 2 diabetes who are treated with insulin in combination with non insulin injectables or oral medications that stimulate insulin secretion. In addition, elderly people who may not be able to detect low blood sugar are also at risk for low blood sugar.

When very tight glucose control is the goal of treatment, as it often is, hypoglycemia is particularly likely. This is especially true early in the course of therapy.

It's important to note that hypoglycemia essentially doesn't occur in patients with type 2 diabetes using only dietary control.

Causes

Hypoglycemia occurs when there is not enough glucose in the blood to provide the body with energy. Several things can lead to this state:

  • Not eating enough carbohydrates, the body's main source of glucose
  • Meal skipping 
  • Exercise 
  • Taking the wrong doses of medications or insulin, or timing them incorrectly
  • Drinking alcohol
  • Kidney disease 
  • Weight Loss (can make you more sensitive to your medicine)

How Low Is Too Low for Blood Sugar?

According to the American Diabetes Association, hypoglycemia occurs when blood glucose levels are less than or equal to 70 mg/dL and symptoms are present. If someone with diabetes has a glucose reading lower than 54 mg/dL, this is considered clinically significant and should be reported to your medical team right away.

If episodes of hypoglycemia happen frequently and are becoming a pattern, you should discuss it with your healthcare team as your treatment will likely need to be adjusted and you'll most likely be written a prescription for glucagon

To treat low blood sugar, test your sugar to confirm. Next, ingest 15 - 20 g of fast acting carbohydrate. Re-test your blood sugar in 15 minutes to make sure it has gone up. If it hasn't re-treat with another 15 - 20 g of fast acting carbohydrate until your blood sugar is within target range. Follow-up with a snack that contains carbohydrate and protein such as a small apple with peanut butter or if it's meal time, eat your scheduled meal.

Samples of 15 g of carbohydrate include:

  • 3 to 4 glucose tablets
  • 4 ounces of any fruit juice or regular (non-diet) soda
  • 5 to 6 pieces of hard candy
  • 1 Tablespoon honey, sugar, or jelly
  • 8 ounces of skim milk (milk with fat is not advised as it takes too long to metabolize)

Symptoms 

It is always advisable to confirm a low blood sugar with a blood sugar test, however, this isn't always possible. Therefore, even without measuring blood glucose levels, symptoms of low blood sugar can be detected. Early stage symptoms of hypoglycemia include:

  • Unexplained perspiration
  • Anxiety
  • Increased heart beat 
  • Feeling shaky or dizzy
  • Paleness
  • Unusual hunger
  • Confusion 
  • Blurred vision 

Sometimes the early stage symptoms can be subtle and difficult to recognize, especially in children, people who've had Type 1 diabetes for a long time, elderly, and those with hypoglycemia unawareness. Therefore, it's important for these patients to be educated on glucose awareness and to be vigilant for subtle signs. They should also be educated on the importance of monitoring glucose levels as needed, especially if they have a history of hypoglycemia.

The symptoms of later stages of hypoglycemia are more serious and obvious:

  • Loss of coordination
  • Lethargy
  • Weakness
  • Personality changes
  • Loss of consciousness
  • Seizure

If any symptoms are recognized, a glucose-boosting snack should be eaten immediately, and blood sugar levels should be checked afterward. If the person has lost consciousness or suffers a seizure, medical help should be sought immediately — they may direct you too initiate a glucagon injection to bring blood sugar up. 

Severe Diabetes Complications

People who are dealing with extreme complications of their diabetes, especially those with end-stage kidney disease, often have trouble with hypoglycemia. When a person's kidneys are not functioning properly, they cannot "clear" insulin from their bodies. Dialysis will perform this function, clearing either the body's own insulin or the injected insulin. But if someone on dialysis misses a dialysis appointment and does not change their insulin dosing regimen to accommodate for that, they may have an episode of hypoglycemia.

Dangers 

If someone with diabetes misses the early symptoms of low blood sugar, he or she could pass out. This is one reason that wearing a diabetes bracelet or medical ID at all times is essential. If the person is unconscious, he or she can receive an immediate injection with a liquid called glucagon to boost blood sugar levels. Ask your diabetes care team if it's a good idea to keep some glucagon at home or work in case of emergencies.

Everyone who has diabetes should also explain what hypoglycemia is, and what actions can be taken in the event of an episode, to family and friends. The following basic steps need to be taken if a person with diabetes becomes unconscious:

  • Do not administer insulin
  • Do not give food or fluids
  • Do inject glucagon, if familiar with the procedure to do so
  • Do call for emergency help

Special Precautions

Because people with diabetes are always at risk of having their blood glucose levels fluctuate, they should be prepared for possible bouts of hypoglycemia. The following precautions can help you stay prepared:

  • Check blood sugar levels before driving, operating machinery or exercising
  • Keep glucose-boosting snacks at home, at work, in the car or anywhere else you or a loved one with diabetes, spends a lot of time
  • Remember that working with a diabetes care team and following the prescribed diet, exercise and medication regimen is the best way to reduce the risk for hypoglycemia.

Stay Vigilant

Hypoglycemia can be scary and can cause anxiety. Because of this, many patients who have experienced hypoglycemia episodes tend to "relax" their glucose control. It is important that patients do not do this. After a hypoglycemic episode, they should consider revisiting their certified diabetes educator for guidance.

It's important to realize that the tighter the glucose control, the higher the risk of hypoglycemia. Patients who are managing tight glucose control need to be given the proper tools, knowledge, and support to avoid severe hypoglycemic episodes — while continuing to maintain glucose levels in the target range.

Sources:

American Diabetes Association. Standards of Medical Care in Diabetes – 2017Diabetes Care. 2017 Jan; 38 (Suppl 1): S1-132. 

Joslin Diabetes Center. "Is Low Blood Glucose (Hypoglycemia) Dangerous?" Joslin.org. 

National Institutes of Health. "Hypoglycemia." National Diabetes Information Clearinghouse. October 2008. https://www.niddk.nih.gov/health-information/diabetes/overview/preventing-problems/low-blood-glucose-hypoglycemia.

Wright, Alex D., Carole A. Cull, Kenneth M. Macleod, and Rury R. Holman. "Hypoglycemia in Type 2 Diabetic Patients Randomized to and Maintained on Monotherapy With Diet, Sulfonylurea, Metformin, or Insulin for 6 Years From Diagnosis: UKPDS73." Journal of Diabetes and Its Complications. 20(6)(2006): 395-401.

Continue Reading